Alert archive / Arizona / Flash Flood Watches in 2021
Flash Flood Watch 12, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood watch at Dec 23, 2021, 11:37 AM MST. It took effect at Dec 23, 2021, 8:00 PM MST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Dec 23, 2021, 11:37 AM MST (18:37 UTC)
- In effect from
- Dec 23, 2021, 8:00 PM MST
- Expired
- Dec 24, 2021, 1:58 PM MST
- In force
- 18 hr
- Issued by
- NWS Las Vegas, NV
- Flood severity
- None
The text
As transmitted.
424
WGUS65 KVEF 231837
FFAVEF
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Las Vegas NV
1037 AM PST Thu Dec 23 2021
AZZ003-240245-
/O.NEW.KVEF.FF.A.0012.211224T0300Z-211225T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northwest Deserts-
Including the cities of Golden Valley, Kingman, Valentine, Yucca,
Wikieup, and Dolan Springs
1137 AM MST Thu Dec 23 2021
...FLASH FLOOD WATCH FOR THE FLAG BURN AREA IN EFFECT FROM 8 PM MST
THIS EVENING THROUGH FRIDAY AFTERNOON...
* WHAT...Flash flooding and debris flows caused by excessive
rainfall are possible over the Flag Burn Area.
* WHERE...The Flag Burn Area in northwest Arizona including Pike
Lake and Hualapai Mountain Park.
* WHEN...From 8 PM MST this evening through Friday afternoon.
* IMPACTS...Heavy rainfall over the Flag Burn Area is expected up to
and during the period of the watch. Residents near the Flag Burn
Area including Pine Lake and Hualapai Mountain Park should prepare
for potential flooding impacts. Be sure to stay up to date with
information from local authorities. Heavy rainfall could trigger
flash flooding of low-lying areas, urbanized street flooding, and
debris flows in and near recent wildfire burn scars.
* ADDITIONAL DETAILS...
- National Weather Service Meteorologists are forecasting heavy
rainfall over the Flag Burn Area, which may lead to flash
flooding and debris flows. Rain is expected to begin this
evening and continue heavy at times tonight and into Friday.
Rainfall totals are expected to average 1.5 to 2.5 inches.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.
&&
$$
SC3 follow-up statements
852
WGUS65 KVEF 240246
FFAVEF
Flood Watch
National Weather Service Las Vegas NV
646 PM PST Thu Dec 23 2021
AZZ003-241800-
/O.CON.KVEF.FF.A.0012.211224T0300Z-211225T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northwest Deserts-
Including the cities of Golden Valley, Kingman, Valentine, Yucca,
Wikieup, and Dolan Springs
746 PM MST Thu Dec 23 2021
...FLASH FLOOD WATCH FOR THE FLAG BURN AREA REMAINS IN EFFECT
THROUGH FRIDAY AFTERNOON...
* WHAT...Flash flooding and debris flows caused by excessive
rainfall continue to be possible over the Flag Burn Area.
* WHERE...A portion of northwest Arizona, including the following
area, Northwest Deserts.
* WHEN...Through Friday afternoon.
* IMPACTS...Heavy rainfall over the Flag Burn Area is expected up to
and during the period of the watch. Residents near the Flag Burn
Area including Pine Lake and Hualapai Mountain Park should prepare
for potential flooding impacts. Be sure to stay up to date with
information from local authorities. Heavy rainfall could trigger
flash flooding of low-lying areas, urbanized street flooding, and
debris flows in and near recent wildfire burn scars.
* ADDITIONAL DETAILS...
- National Weather Service Meteorologists are forecasting heavy
rainfall over the Flag Burn Area, which may lead to flash
flooding and debris flows. Rain is expected to begin this
evening and continue heavy at times tonight and into Friday.
Rainfall totals are expected to average 1.5 to 2.5 inches.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.
&&
$$
JS633
WGUS65 KVEF 241117
FFAVEF
Flood Watch
National Weather Service Las Vegas NV
317 AM PST Fri Dec 24 2021
AZZ003-250000-
/O.CON.KVEF.FF.A.0012.000000T0000Z-211225T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northwest Deserts-
Including the cities of Golden Valley, Kingman, Valentine, Yucca,
Wikieup, and Dolan Springs
417 AM MST Fri Dec 24 2021
...FLASH FLOOD WATCH FOR THE FLAG BURN AREA REMAINS IN EFFECT
THROUGH THIS AFTERNOON...
* WHAT...Flash flooding and debris flows caused by excessive
rainfall continue to be possible.
* WHERE...The Flag Fire Burn Scar located in the Hualapai Mountains
and including the community of Pinion Pines.
* WHEN...Through late this afternoon.
* ADDITIONAL DETAILS...
- National Weather Service Meteorologists have been tracking
persistent moderate rainfall over the Flag Burn Scar area
over the last several hours. Over 1.5 inches of rain has
fallen near the burn scar area. An additional 1 to 1.5 inches
is possible throughout the day Friday.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor forecasts and be prepared to take action should Flash Flood
Warnings be issued.
&&
$$
TB463 WGUS65 KVEF 242058 FFAVEF Flood Watch National Weather Service Las Vegas NV 1258 PM PST Fri Dec 24 2021 AZZ003-242200- /O.CAN.KVEF.FF.A.0012.000000T0000Z-211225T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northwest Deserts- Including the cities of Golden Valley, Kingman, Valentine, Yucca, Wikieup, and Dolan Springs 158 PM MST Fri Dec 24 2021 ...FLASH FLOOD WATCH FOR THE FLAG BURN AREA IS CANCELLED... The Flash Flood Watch is cancelled for a portion of northwest Arizona, including the following area, Northwest Deserts. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ VEF
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood watch went out at Dec 23, 11:05 AM MST, 32 minutes earlier.
Area forecast discussion, Dec 23, 11:05 AM MST, 32 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1005 AM PST Thu Dec 23 2021 .SYNOPSIS...Light snow over the southern Sierra Nevada will increase tonight into Thursday with rain and higher elevation snow spreading across the Mojave Desert and Southern Great Basin Thursday through Friday. Weather pattern remains active through the weekend into next week with additional shower chances, cooler temperatures and lowering snow levels. && .UPDATE...The QPF forecast has trended higher with recent runs particularly over portions Mohave County and the higher elevations of Clark County. Precipitation totals of 1.5 to 2.5 inches will be possible in those areas will locally higher amounts in the Spring Mountains. With the relatively high snow levels, much of the precipitation will fall as rain below 8000 feet. Snow levels are currently around 9500 feet in the Spring Mountains and will gradually lower overnight. The current winter weather advisory in the Spring Mountains still looks good. No other forecast updates anticipated at this time. && .PREV DISCUSSION...327 AM PST Thu Dec 23 2021 .SHORT TERM...Today through Friday. Not much in overall changes to the short term forecast in terms of setup and expectations. Focus was mainly on the Spring Mountains as snow levels and QPF continues to be a challenge for the forecast. In general, still expecting widespread high elevation snow and low elevation rainfall across much of the region which is illustrated with the current winter headlines for the eastern Sierra and White Mountains. As noted in the previous AFD, this AR event looks to be a bit stronger than others this season so far so widespread precip again looks high confidence. Impressively, NBM probabilistic data shows everywhere except Death Valley having a greater than 50% chance of seeing at least 0.1" and about 2/3 of the CWA having a greater than 50% chance of seeing at least 0.25" in the next 48 hours. Given the southwest to northeast orientation of this AR, some key locations have a >50% chance of seeing over an inch as well, including the Morongo Basin and much of Mohave County. Would not be surprised to see a few flood advisories in these areas before Saturday. As noted above, the Spring Mountains prove to be the most challenging aspect of the forecast due to models having a hard time resolving exactly how much QPF we can expect. On one hand, very few ensemble members resolve much of any snowfall over the Springs, and the hi-res models (HREF) are the polar opposite, showing feet of snow in some cases. This has been noted in several events so far this season. To illustrate this issue, the difference between the NBM 50th and 75th percentiles for 24 hour snowfall Friday at Lee Canyon show a discrepancy of 10 inches, and over 2 feet of difference between the 50/90th. Believe this is largely due to the major discrepancies between the coarse ensemble members and the overly aggressive hi-res suite. With this AR being notably stronger than the previous, opted to modestly increase QPF from the previous forecast for the Springs, more in line with the 75th percentile values, to capture at least some of the PDF curve resolving the more substantial accumulations. Also of note, latest NBM shows a bit quicker snow level drop Friday morning which could push areas below 9500 ft into advisory criteria. Therefore, opted to issue a Winter Weather Advisory for the Springs through 00Z Saturday given the low confidence but potential for significant impacts to roadways in and around Lee Canyon. .LONG TERM...Saturday through Wednesday. Extended range models continue to indicate that the Western US will remain in a long wave trough pattern that will bring unsettled weather through at least the end of next week. Looking at the latest clusters, it shows that the deep trough will remain over the west coast will only minor differences between each individual cluster. This means that we will likely remain in a unsettled pattern with below normal temperatures. Timing of each individual shortwave is still difficult at this time, but the operational models indicate at least 4 different shortwaves digging into the Great Basin by the end of next week. The difference between the current shortwave that will impact the area this week is that the next few systems will be digging in from the northwest allowing for much colder air to be associated with each system. Snow levels are likely to be lower where precipitation does fall and that could cause travel issues between Christmas Day and New Years, with snow impacts possibly as low as 4000 feet. && .AVIATION...For Harry Reid...Winds will remain light and variable through the early morning hours before shifting to the south/southwest and picking up as a system moves in. After 19Z winds will favor a more southerly direction and will maintain speeds between 10-15 kts through this evening. CIGS will begin lowering to between 2-5kft around 00Z as rain showers begin to move into the Las Vegas Valley. The exact timing of rain reaching the terminal is uncertain, but it will most likely arrive between 02Z and 07Z. Once rain showers begin at the terminal, they should continue through the tomorrow morning. The southwesterly winds are expected to continue through the evening with winds picking up more on Friday morning. Southwesterly wind gusts between 20-25 kts will become possible around 12Z Friday morning. For the rest of southern Nevada, northwest Arizona and southeast California... Precipitation will gradually overtake the region from west to east throughout the day. This precipitation is expected to remain liquid at all TAF sites with the exception of KBIH, where rain could potentially begin to transition to snow towards the end of the TAF period. Winds at all TAF sites are expected to favor a more south/southwesterly direction with wind speeds expected to remain below 20 kts at all TAF locations except for KDAG where gusty winds between 20-25 kts will be possible. CIGS are expected to drop as rain showers move into the vicinity of the terminal with further ceiling decreases possible as precipitation begins to impact the terminals directly. Currently CIGS are forecast to drop to around 2- 5 kft as precipitation begins to fall at the terminals. These rain showers also have the potential to reduce surface visibility to as low as 4 statute miles at times. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && UPDATE...Czyzyk SHORT TERM...TB3 LONG TERM...Gorelow AVIATION...Stessman For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
Nearby
Flash Flood Watches in Arizona, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.